Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 1, NWS Austin/San Antonio, TX

January 28, 2020Kinney County, Maverick County, Val Verde County, Texas

NWS Austin/San Antonio, TX issued this wind advisory at Jan 28, 2020, 5:47 AM CST for Kinney County, Maverick County, Val Verde County, Texas. It took effect at Jan 28, 2020, 12:00 PM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 28, 2020, 5:47 AM CST (11:47 UTC)
In effect from
Jan 28, 2020, 12:00 PM CST
Expired
Jan 28, 2020, 6:00 PM CST
In force
6 hr
Issued by
NWS Austin/San Antonio, TX

Counties Kinney County, TX, Maverick County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 34 km from the middle of the area, began a volume at 11:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 11.8 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2020-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2020-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
2172 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

294 
WWUS74 KEWX 281147
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
547 AM CST Tue Jan 28 2020

TXZ183-202-290000-
/O.NEW.KEWX.WI.Y.0001.200128T1800Z-200129T0000Z/
Val Verde-Kinney-
Including the cities of Del Rio and Bracketville
547 AM CST Tue Jan 28 2020

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Val Verde and Kinney Counties.

* WHEN...From noon today to 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
587 
WWUS74 KEWX 281728
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1128 AM CST Tue Jan 28 2020

TXZ217-290000-
/O.EXA.KEWX.WI.Y.0001.200128T1800Z-200129T0000Z/
Maverick-
Including the city of Eagle Pass
1128 AM CST Tue Jan 28 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Maverick County.

* WHEN...From noon today to 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TXZ183-202-290000-
/O.CON.KEWX.WI.Y.0001.200128T1800Z-200129T0000Z/
Val Verde-Kinney-
Including the cities of Del Rio and Bracketville
1128 AM CST Tue Jan 28 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Val Verde and Kinney Counties.

* WHEN...From noon today to 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this wind advisory went out at Jan 28, 5:24 AM CST, 23 minutes earlier.

Area forecast discussion, Jan 28, 5:24 AM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
524 AM CST Tue Jan 28 2020

.AVIATION...
Showers and thunderstorms currently affecting I-35 sites. Shower
activity with MVFR ceilings should be clearing San Antonio sites
within the next hour, and AUS in the next couple of hours as this
disturbance continues eastward. An approaching Pacific front will
switch winds to westerly this afternoon and then northwesterly.
Strongest winds will be along the Rio Grande Plains affecting DRT
with gusts up to 35kts.

&&

.PREV DISCUSSION... /ISSUED 247 AM CST Tue Jan 28 2020/

SHORT TERM (Today through Wednesday)...
Ongoing showers and thunderstorms early this morning across the
Edwards Plateau and Hill Country in advance of an approaching Pacific
front. Forcing from the front will continue the showers and thunder
and progress eastward toward the I-35 corridor. Timing is slightly
faster than anticipated, and should affect the major metro areas
between 3am and 5am. Some storms may already be producing small
hail, but should remain sub-severe. Rain amounts should be one tenth
to one quarter of an inch up to one half inch for areas further
east. By late morning to early afternoon, the front will have
cleared the area. Northern counties, such as Burnet and Williamson,
may see some wrap around moisture with this surface low, but should
only be in the way of extended cloud cover and and a light residual
shower. Behind the front, gust northwest winds take over bringing in
drier and slightly cooler air. Rio Grande Plains should see the
highest winds, with speeds up to 25mph and gusts up to 35. This,
with the drier air could lead to some Elevated Fire Weather concerns
for the Rio Grande Plains. Otherwise, Tuesday should stay mostly
pleasant, post front. With drier air in place, overnight lows on
Tuesday drop into the 40s for most of the area, and 30s in the Hill
Country. Surface high settles in for Wednesday. Northerly winds keep
the area dry and cool with high temperatures in the 60s, much closer
to normal than we have been lately.

LONG TERM (Wednesday Night through Monday)...
Models have come into better agreement with the general features of
the next upper level system. The next upper level trough is forecast
to dig through the Southwest U.S. on Wednesday with an upper level
low closing off Wednesday night west of the Big Bend. Ahead of the
system on Thursday a shallow, cool airmass will be in place across
South Central Texas. Increasing isentropic ascent over the airmass
will lead to increasing clouds, and may also allow for patchy light
rain to develop through the day on Thursday. In addition, a few
elevated showers are possible in the southwest flow aloft. The NAM12
tends to do better on temperatures with these types on shallow, cool
airmasses. While we did not go all the way as cold as the raw NAM12,
we did blend toward the CONSRAW and NAM12 MOS on high temperatures
Thursday. This produces a high temperature forecast in the mid to
upper 40s across the Hill Country, low to mid 50s through portions of
the I-35 corridor, and upper 50s southeast. These values could trend
lower in future forecasts.

As the upper level low opens and forcing ejects east there is a
chance to see a round of elevated showers and isolated thunderstorms
Thursday night into Friday morning, favoring southern areas of the
CWA with a further southward dug system than this mornings. The GFS
is slightly more bullish with the elevated showers happening than
the ECMWF. As the lead shortwave passes east look for clearing and
drying Friday afternoon, leading to warmer conditions into Saturday.

The GFS and ECMWF are indicating additional upper level energy diving
south into the base of the trough through West Texas and northwest
Mexico on Friday and Friday night, eventually cutting off an upper
level low near Baja California Saturday and Saturday night. The
feature is forecast to open and eject east as a shortwave trough
through Texas Sunday night into Monday. Both models are indicating a
chance for showers over portions of South Central Texas during this
time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              68  41  59  41  52 /  70   0   0  -   30
Austin Bergstrom Intl Airport  68  40  60  38  53 /  80   0   0   0  30
New Braunfels Muni Airport     69  40  61  40  53 /  70   0   0  -   30
Burnet Muni Airport            64  38  57  38  48 /  40   0   0   0  30
Del Rio Intl Airport           70  40  65  41  55 /   0   0   0  10  20
Georgetown Muni Airport        66  39  57  39  50 /  50   0   0  -   30
Hondo Muni Airport             70  40  65  38  55 /  10   0   0  10  20
San Marcos Muni Airport        68  40  60  38  53 /  80   0   0   0  30
La Grange - Fayette Regional   67  43  60  43  57 /  90  -    0   0  30
San Antonio Intl Airport       69  42  62  42  54 /  40   0   0  -   30
Stinson Muni Airport           69  41  63  42  56 /  40   0   0  10  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...YB
Long-Term...Runyen
Hazardous weather outlook, Jan 28, 3:53 AM CST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
353 AM CST Tue Jan 28 2020

TXZ171>173-183>194-202>209-217>225-228-291000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
353 AM CST Tue Jan 28 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.
Elevated Fire Weather with gusty winds along Rio Grande Plains

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jan 27, 11:54 PM CST, 5 hours 53 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1154 PM CST Mon Jan 27 2020

TXZ183-184-280645-
Val Verde TX-Edwards TX-
1154 PM CST Mon Jan 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDWARDS AND EAST
CENTRAL VAL VERDE COUNTIES UNTIL 1245 AM CST...

At 1153 PM CST, Doppler radar was tracking a strong thunderstorm
near Loma Alta, and another strong thunderstorms in rural northwest
Edwards County, both moving northeast at 35 mph.

Half inch hail will be possible with these storms.

LAT...LON 3017 10023 2986 10077 3001 10090 3029 10054
      3029 10034
TIME...MOT...LOC 0553Z 232DEG 31KT 2998 10077

RUNYEN
Special weather statement, Jan 28, 12:49 AM CST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1249 AM CST Tue Jan 28 2020

TXZ184>186-280730-
Kerr TX-Edwards TX-Real TX-
1249 AM CST Tue Jan 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERR...EAST CENTRAL
EDWARDS AND NORTHERN REAL COUNTIES UNTIL 130 AM CST...

At 1249 AM CST, Doppler radar was tracking a strong thunderstorm 8
miles north of Vance, or 11 miles southeast of Rocksprings, moving
northeast at 50 mph.

Penny size hail will be possible with this storm.

LAT...LON 3002 9940 2981 10007 2996 10017 3029 9966
      3029 9957
TIME...MOT...LOC 0649Z 239DEG 43KT 2993 10004

RUNYEN
Special weather statement, Jan 28, 1:40 AM CST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
140 AM CST Tue Jan 28 2020

TXZ186-188-189-280815-
Gillespie TX-Kerr TX-Kendall TX-
140 AM CST Tue Jan 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KERR...SOUTHWESTERN
GILLESPIE AND NORTHWESTERN KENDALL COUNTIES UNTIL 215 AM CST...

At 139 AM CST, Doppler radar was tracking a strong thunderstorm over
Hunt, or 13 miles west of Kerrville, moving east at 50 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Kerrville, Ingram, Hunt, and Mountain Home.

LAT...LON 2996 9938 3014 9945 3039 9890 3009 9876
TIME...MOT...LOC 0739Z 250DEG 45KT 3008 9936

RUNYEN
Special weather statement, Jan 28, 3:08 AM CST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
308 AM CST Tue Jan 28 2020

TXZ204-205-280945-
Bexar TX-Medina TX-
308 AM CST Tue Jan 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MEDINA AND NORTHWESTERN
BEXAR COUNTIES UNTIL 345 AM CST...

At 307 AM CST, Doppler radar was tracking a strong thunderstorm near
Hondo, moving east at 50 mph.

Half inch hail will be possible with this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2930 9926 2952 9928 2958 9899 2955 9897
      2956 9894 2961 9888 2965 9868 2931 9864
TIME...MOT...LOC 0907Z 263DEG 44KT 2940 9919

RUNYEN
Local storm report, Jan 28, 3:30 AM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
330 AM CST TUE JAN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     HAIL             3 W CASTROVILLE         29.36N 98.93W
01/28/2020  E0.50 INCH       MEDINA             TX   COCORAHS

&&

JR
Local storm report, Jan 28, 3:35 AM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
335 AM CST TUE JAN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     HAIL             1 SSE HONDO             29.34N 99.14W
01/28/2020  E0.25 INCH       MEDINA             TX   PUBLIC

&&

JR

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 11:18 PM CSTSpecial Weather StatementEWXVal Verde27 min
Jan 27, 11:38 PM CSTSpecial Weather StatementEWXKinney22 min
Jan 27, 11:54 PM CSTSpecial Weather StatementEWXEdwards51 min
Jan 28, 12:49 AM CSTSpecial Weather StatementEWXReal41 min
Jan 28, 1:40 AM CSTSpecial Weather StatementEWXGillespie, Kerr35 min
Jan 28, 3:08 AM CSTSpecial Weather StatementEWXMedina37 min

Nearby

Wind Advisories in Texas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.